Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 10, NWS Huntsville, AL

April 7, 2006Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 7, 2006, 6:05 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 6:05 PM CDT (23:05 UTC)
Expired
Apr 7, 2006, 7:00 PM CDT
In force
55 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 6:08 PM CDTHAIL 0.57 W Cherokee, ALDIME SIZE HAIL ALONG US 72
Apr 7, 6:08 PM CDTHAIL 0.57 W Cherokee, ALDIME SIZE HAIL ALONG US 72
Apr 7, 6:28 PM CDTTORNADOTuscumbia, ALBARN BLOWN AWAY
Apr 7, 6:33 PM CDTTSTM WND GST 66Muscle Shoals, AL
Apr 7, 6:34 PM CDTTSTM WND DMG3 Se Tuscumbia, ALALABAMA POWER REPORTED HIGH TENSION POWER POLES SNAPPED OFF.
Apr 7, 6:35 PM CDTTSTM WND DMG7 Ese Cherokee, ALTREE BRANCHES SNAPPED OFF AND FLAGPOLE BENT TO THE GROUND NEAR RED ROCK.
Apr 7, 6:41 PM CDTHAIL 0.53 E Muscle Shoals, ALDIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 11:34 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1512 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 072306
TORHUN
ALC033-059-080000-
/O.NEW.KHUN.TO.W.0010.060407T2305Z-060408T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CONTINUED A

* TORNADO WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 700 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES   
  SOUTHWEST OF CHEROKEE...MOVING EAST-NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  9 MILES NORTH OF BELGREEN BY 620 PM CDT
  8 MILES NORTH OF RUSSELLVILLE BY 630 PM CDT
  LITTLEVILLE BY 635 PM CDT
  8 MILES SOUTH OF MUSCLE SHOALS BY 640 PM CDT
  LEIGHTON BY 650 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
HAIL UP TO 2 INCHES IN DIAMETER...AND DESTRUCTIVE STRAIGHT LINE 
WINDS IN EXCESS OF 70 MPH...EVEN OUTSIDE OF THE TORNADO AREA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER 
A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS 
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN 
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET.

LAT...LON 3475 8810 3434 8815 3433 8755 3480 8745
      3473 8780 3489 8803

$$

DJN
3 follow-up statements
000 
WWUS54 KHUN 072325
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT FRI APR 7 2006

ALC033-059-080000-
/O.CON.KHUN.TO.W.0010.000000T0000Z-060408T0000Z/
FRANKLIN AL-COLBERT AL-
624 PM CDT FRI APR 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR COLBERT
AND FRANKLIN COUNTIES...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG ROTATION NEAR PLEASANT SITE IN NORTHWEST FRANKLIN 
COUNTY. IN ADDITION...THIS CLUSTER OF STORMS SHOWS SIGNS OF 
PRODUCING SIGNIFICANT STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. 
MOVEMENT OF THIS STORM IS EAST AT 40 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SRYGLEY CHURCH.
  POSEY LOOP.
  NEW BETHEL.
  COLBERT HEIGHTS.
  LEIGHTON.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3475 8810 3434 8815 3433 8755 3480 8745
      3473 8780 3489 8803

$$

CBD
000 
WWUS54 KHUN 072333
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT FRI APR 7 2006

ALC033-059-080000-
/O.CON.KHUN.TO.W.0010.000000T0000Z-060408T0000Z/
FRANKLIN AL-COLBERT AL-
631 PM CDT FRI APR 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR COLBERT
AND FRANKLIN COUNTIES...

AT 629 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED WEST OF TUSCUMBIA...MOVING EAST AT 40 MPH. RADAR 
ALSO SHOWED STRONG ROTATION WITH ANOTHER PORTION OF THE STORM JUST 
EAST OF MYNOT.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MUSCLE SHOALS.
  SPRING VALLEY.
  LEIGHTON.

DIME TO PENNY SIZE HAIL HAS ALSO BEEN REPORTED NEAR TUSCUMBIA AT 630 
PM CDT. NICKEL SIZE HAIL WAS REPORTED NEAR SHEFFIELD AT 631 PM CDT.

IN ADDITION TO THE TORNADO...THIS CLUSTER OF STORMS IS CAPABLE OF 
PRODUCING 2 INCH SIZE HAIL AND A VERY LARGE SWATH OF DESTRUCTIVE 
STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3475 8810 3434 8815 3433 8755 3480 8745
      3473 8780 3489 8803

$$

CBD
CBD
000 
WWUS54 KHUN 080001
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
659 PM CDT FRI APR 7 2006

ALC033-059-080009-
/O.EXP.KHUN.TO.W.0010.000000T0000Z-060408T0000Z/
FRANKLIN AL-COLBERT AL-
659 PM CDT FRI APR 7 2006

...THE TORNADO WARNING FOR COLBERT AND FRANKLIN COUNTIES HAS BEEN
ALLOWED TO EXPIRE...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND 
NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES. HOWEVER...LARGE 
HAIL AND DAMAGING STRAIGHT LINE WINDS ARE STILL POSSIBLE ACROSS 
NORTHEAST COLBERT COUNTY...AND A SEPARATE SEVERE THUNDERSTORM 
WARNING HAS BEEN ISSUED FOR THAT STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3475 8810 3434 8815 3433 8755 3480 8745
      3473 8780 3489 8803

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 7, 5:47 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 7, 5:47 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
547 PM CDT FRI APR 7 2006

.RADAR UPDATE...

THIS IS REGARDING THE TORNADO WARNED STORMS IN NW AL.

DEEP STORM ROTATION HAS INCREASED GREATLY LAST COUPLE SCANS...WITH
CONFIRMED TORNADO NOT SURPRISING.  THIS CELL HAD A TOP UP TO
64000FT.  TORNADO THREAT WILL CONTINUE...POSSIBLY INTO THE SHOALS IF
THIS STORM DEVIATES TO THE RIGHT...E MOVEMENT.

SIGNIFICANT WIND DAMAGE THREAT EXISTS WITH STORMS FURTHER S WHICH
WILL IMPACT COLBERT AND FRANKLIN COUNTIES.  THESE MAY HAVE TORNADOES
EMBEDDED IN RAINFALL.
&&

KULA
Hazardous weather outlook, Apr 7, 2:20 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT FRI APR 7 2006

ALZ001>010-016-TNZ076-096-097-080100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
220 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TORNADO WATCHES ARE IN EFFECT UNTIL 8 PM CDT FOR ALL OF NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...EXCEPT DEKALB...JACKSON AND
MARSHALL COUNTIES.

THE ATMOSPHERE SO FAR THIS AFTERNOON HAS BEEN CAPPED...PREVENTING
THUNDERSTORMS FROM FORMING. CURRENT TRENDS INDICATE THAT THE CAP IS
BEGINNING TO ERODE...AND WILL ALLOW THUNDERSTORM DEVELOPMENT TO
BEGIN LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHWEST ALABAMA BETWEEN 3 AND 4 PM...SPREADING EASTWARD
INTO THE I-65 CORRIDOR AND HUNTSVILLE/DECATUR METRO AREA BETWEEN 4
AND 6 PM. STORMS MAY NOT REACH PORTIONS OF NORTHEAST ALABAMA UNTIL
AFTER 6 PM.

THE GREATEST THREAT OF SEVERE WEATHER IS STILL EXPECTED BETWEEN 3 PM
AND MIDNIGHT. SOME OF THESE STORMS WILL BECOME SUPERCELLS...CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY STRONG
TORNADOES.

OVERNIGHT AND THROUGH SATURDAY MORNING...THESE SUPERCELL STORMS WILL
EVENTUALLY CONSOLIDATE INTO A LINE OF STRONG TO SEVERE THUNDERSTORMS.
THIS LINE WILL MAINTAIN THE THREAT OF DAMAGING WIND GUSTS AND LARGE
HAIL. HOWEVER...CONTINUOUS DEVELOPMENT OF THUNDERSTORMS OVER THE SAME
AREAS WILL BRING A THREAT OF SIGNIFICANT HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING ACROSS PORTIONS OF THE TENNESSEE VALLEY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. STAY TUNED FOR
FURTHER OUTLOOKS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE
IN HUNTSVILLE REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN AREA OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL SHIFT EAST
OF THE TENNESSEE VALLEY EARLY SATURDAY MORNING. ADDITIONAL SHOWERS
AND SCATTERED THUNDERSTORMS WILL OCCUR THROUGH AT LEAST MIDDAY
SATURDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN...BUT SMALL HAIL
WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND TONIGHT.

BCC

In the hours before

Special weather statement, Apr 7, 5:25 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
525 PM CDT FRI APR 7 2006

TNZ076-096-080000-
LINCOLN-MOORE-
525 PM CDT FRI APR 7 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES UNTIL 700
PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
TORNADIC THUNDERSTORM NEAR COLLINWOOD...OR 11 MILES SOUTH OF
WAYNESBORO...MOVING EAST AT 40 MPH.  OTHER STRONG STORMS WERE
FORMING AHEAD OF THIS CELL...AND MAY ARRIVE SOONER.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELINA
  FAYETTEVILLE.
  BELROSE.
  LYNCHBURG.

THIS THUNDERSTORM MAY REQUIRE A WARNING SOON...SO BE READY TO ACT.
IF YOU LIVE IN A MOBILE HOME...YOU SHOULD CONSIDER LEAVING IT FOR
STURDY SHELTER BEFORE THE STORM ARRIVES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 8 PM.

KULA
Local storm report, Apr 7, 5:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     4 S CHEROKEE            34.70N 87.97W
04/07/2006                   COLBERT            AL   TRAINED SPOTTER

            THROUGH COLBERT EMA.

&&

BCC
Local storm report, Apr 7, 5:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
535 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             WATERLOO                34.92N 88.06W
04/07/2006  M0.50 INCH       LAUDERDALE         AL   AMATEUR RADIO

            DIME SIZE HAIL.

&&

BCC
Local storm report, Apr 7, 5:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          N CHEROKEE              34.76N 87.97W
04/07/2006                   COLBERT            AL   AMATEUR RADIO

            ON THE GROUND 1/4 MILE NORTH OF CHEROKEE.

&&

BCC
Local storm report, Apr 7, 6:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     S CHEROKEE              34.76N 87.97W
04/07/2006                   COLBERT            AL   EMERGENCY MNGR

0557 PM     HAIL             5 N FLORENCE            34.87N 87.68W
04/07/2006  M1.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL NEAR THE INTERSECTION OF HIGHWAY 157
            AND COUNTY ROAD 9 IN PETERSVILLE.

&&

BCC
Local storm report, Apr 7, 6:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          SHEFFIELD               34.77N 87.70W
04/07/2006                   COLBERT            AL   AMATEUR RADIO

            TORNADO ON THE GROUND NEAR SHEFFIELD HIGH SCHOOL.

&&

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 5:07 PM CDTTornado WarningHUNColbert, Lauderdale38 min
Apr 7, 5:37 PM CDTTornado WarningHUNColbert, Franklin, Lauderdale38 min
Apr 7, 5:58 PM CDTFlash Flood WatchHUNColbert, Franklin, Jackson, Lauderdale, Lawrence, Limestone and 3 more8 hr
Apr 7, 6:09 PM CDTTornado WarningHUNLauderdale51 min
Apr 7, 6:28 PM CDTTornado WarningHUNLimestone62 min
Apr 7, 6:55 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence46 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.